Gingivitis is the most common periodontal disease. It is characterized by inflammation of the tissues that protect the teeth, ie the gums. Its main source is the increase in oral biofilm (plaque) due to poor oral hygiene, but sometimes the consumption of some drugs can also cause gingival enlargement, which in turn limits the removal of biofilm and promotes the emergence of Accordingly gingivitis.
The relationship between the periodontal disease and certain medications is not new. Since the late 30s of last century this bond was detected, specifically with phenytoin, an anti-epileptic drug.
The main groups of drugs among which are considered its relationship with gingivitis areanticonvulsants (phenytoin cited), the immunosuppressants (such as cyclosporin A) andblockers of calcium channels that are prescribed for the pressure control blood and heart disorders (nifedipine, verapamil, diltiazem and sodium valproate).
The incidence of gingivitis is clinically different in these three groups of drugs, with 50% among patients treated with phenytoin, cyclosporine 30% and 20% with nifedipine. Furthermore, in the case of phenytoin, the occurrence of gingivitis in children and young patients is more pronounced during the third month of treatment, when there is more drug concentration in their bodies is detected.
As with gingivitis related to plaque buildup, proper oral hygiene effectively decreases the severity of the disease, preventing the biofilm grows and becomes a self-protective symbiotic community difficult to remove.
Symptoms of gingivitis caused by medications can range from redness and increased the volume of gum to more pronounced discomfort and bleeding, pain or itching. It is even possible that patients can suffer for years and gingivitis resulting in more severe conditions such as periodontitis, producing an alveolar bone destruction.
As for the area of the affected mouth, gingivitis can occur in any area although the anterior region can be more sharply. It begins with an abnormal increase (hyperplasia) of the gum tissue on the edge with teeth, at first without bleeding, and can completely cover the dental crowns.
Not only the type of drug can explain this type of gingivitis, but also other factors such as patient age, the dosage administered, the duration of treatment, genetic predisposition, the drug concentrations in the blood reaches the existing biofilm and even, and this is important, and periodontal conditions that previously had the patient and may be aggravated.
And how can it be treated? It is essential to consult the medical specialist who dispensed the medication or adjusts the dose, if possible, replace the drug by another without the unwanted side effects. In parallel, it should perform a non-surgical periodontal treatment through our dentist, although more resistant cases will have to resort to surgery through gingivectomy, ie the elimination of tissue affected by gingivectomy incision to outer bezel, generally.
Finally, out of the three groups of drugs described, have also described gingivitis associated with the use of oral contraceptives. It has been shown in studies that the gingival inflammation is higher in patients who take these types of contraceptives in which no They take them. However, this relationship is not direct, that is, these drugs increase the inflammatory response of gingival tissue if there is already an existing oral biofilm.
As in other cases of gingivitis, the best prevention is proper oral hygiene, and at the slightest sign of discomfort, swelling or redness of gums come to our specialist.